Re: Dr. Young, hello
Dec 5, 2001
Dr Young: Thank you for replying to my last posting. In your reply you raised the issue of drug resistence. What is the primary root cause of resistence? Is it poor adherence or the bodys inability to maximize HIV drugs? Thank you again for consideration of my questions.
Response from Dr. Young
thanks for your comments.
There are several root causes of resistance. The principle issue is that the HIV replication process is error prone, thus, anytime that the virus is given the chance to replicate in the presence of a drug, there is a chance that by mere random error, that a drug-resistance mutation might be generated.
In this context, it is important, therefore to keep the HIV drug levels at their optimum (though what optimum really is varies from drug to drug, if we really know this at all). There are many things which govern what is optimal- clearly if one misses doses of medications (i.e., poor adherence), then there will be times when the drug levels are lower than desired. This is probably why the more doses are missed, the higher the liklihood of resistance and virologic failure. There are also individual to individual variations in the way that the body absorbs and excretes the drugs. The later effects are likely overcome by using higher drug doses or, in the case of protease inhibitors, by boosting with ritonavir (or delaviradine).
There has been recent speculation that the risk of resistance is also greatest when there is more virus present (i.e., when the viral load is high). This may be why there has been a relative paucity of resistance emerging from STI studies that involve relatively short-cycle treatments, like 1 week on and 1 week off (compared with treatments with longer off periods). In the short-cycle treatment, the viral load rarely becomes detectable before the treatment is restarted. Whether this is really the case needs to be studied further, but is a tantalizing possibility.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Oral Ulcers A Symptom Of Acute HIV Infection?
- Itchy Skin After Deep Kissing Sign Of HIV AIDS
- Pain In Penis After Condom Inside Out Worried I Have HIV
- Painful Red Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Rectal Bleeding After Rimming Worried I Have HIV
- Rectal Bleeding After Vaginal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.